Hail, Glades
- When
- April 27, 6:00 PM EST
- Where
- Glades County, 18.87 mi NE of Lakeport
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 27.140, -80.890
Report of estimated 1.25 inch hail in Buckhead Ridge.
A series of mid-level shortwave troughs moved through the Florida peninsula, acting along with daytime heating and instability to trigger strong thunderstorms across portion of southern Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A series of mid-level shortwave troughs moved through the Florida peninsula, acting along with daytime heating and instability to trigger strong thunderstorms across portion of southern Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 27, 2:36 PM EST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Miami FL 336 PM EDT Thu Apr 27 2023 ...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES... .SHORT TERM... (Rest of today through Friday) Issued at 332 PM EDT Thu Apr 27 2023 The unsettled pattern continues for the short term forecast period with scattered showers and thunderstorms remaining in the forecast Thursday and Friday. Aloft, South Florida remains entrenched between mid-level shortwaves this afternoon which will allow for convection to be sea-breeze driven. Development looks to start over interior Florida after 3PM, with showers and storms moving NEward across the area. Robust instability as captured by the 12Z sounding (~2000 J/kg and near 7 C/km) and somewhat cooler than average 500mb temperatures (-9 to -10C) will allow for some of those thunderstorms to become strong or even severe in nature, especially for portions of Palm Beach County and the Lake Okeechobee region. Main impacts with those storms include gusty winds greater than 58 mph and small hail (most likely up to the size of a quarter). Heavy rainfall will also accompany any thunderstorm, leading to the potential of localized flooding. The pattern begins to shift on Friday as a surface frontal boundary approaches with the associated mid-level disturbance cutting across the Midwest states heading into the Great Lakes through the day on Friday. As that mid-level low pressure lobe ejects northward, the frontal boundary will sag into Central Florida which once again put South Florida near an improving source of lift combined with coincident surface instability from diurnal heating. Additional shortwave impulses aloft could add to the convective activity and produce some additional strong to severe thunderstorms, particularly across northern and inland portions of the area on Friday afternoon. Maximum temperatures today will reach the low 90s across much of the interior and southwest Florida, while the sea breezes keep coastal areas in the upper 80s. The warming trend continues tomorrow, with most of South Florida reaching the lower 90s during peak diurnal heating. && .LONG TERM... (Friday night through next Wednesday) Issued at 332 PM EDT Thu Apr 27 2023 Friday Night through Sunday Night: Following Friday's active afternoon and evening, the weather will quiet down in the overnight hours as the mid-Atlantic trough continues to move eastward. With abundant moisture and warm temperatures, there is potential for an active, convective afternoon. The best chances for strong or severe thunderstorms will be over the interior and close to Lake O. As an upper level low finally arrives in southeastern US, the cold frontal boundary will makes it's way across the FL Peninsula during the latter half of the weekend. There is still some uncertainty as the models continue to disagree on timing and intensity of rainfall. However, Sunday and Sunday night will be active with potential for widespread, moderate rainfall and scattered thunderstorms. With the frontal passage, winds will strengthen with the potential for sustained 15-20mph and gusts up to 35 mph. The EURO and GFS ensembles are in agreement that there will be a decent increase in wind speeds on Sunday afternoon and evening across much of South Florida. Monday through Wednesday: Following the passage of the cold front, next week will begin with quiet and drier weather. Long term models are showing little to no potential PoPs with any keeping to the waters on Monday. With a shift in winds, a cooler air mass will allow for a drop in temperatures into the low-to-mid 80s on Monday. This will not last long with the establishment of a surface high and zonal flow bring a sharp rise in temperatures and keeping the dry trend as we head into mid-week. && .AVIATION... (18Z TAFS) Issued at 332 PM EDT Thu Apr 27 2023 VFR conditions prevail through the period. Generally SE flow today, with gusts up to 20 kts along the East Coast possible. Isolated showers and thunderstorms in the late afternoon should stay inland of all terminals. Sub-VFR conditions could be possible if convection moves towards the coastline, especially at KPBI. Winds will weaken overnight before another gusty day on Friday. && .MARINE... Issued at 332 PM EDT Thu Apr 27 2023 Generally benign conditions will prevail through the end of the week with seas 2-4 ft and SSE winds at 15 kts. Rougher winds and seas could be possible with isolated showers and thunderstorms this afternoon and tomorrow afternoon, with frequent lightning, gusty winds and even some small hail possible. && .BEACHES... Issued at 332 PM EDT Thu Apr 27 2023 The threat of rip currents remains elevated for Palm Beach County beaches today. This risk could extend southward to all Atlantic beaches as northeasterly swell builds and a frontal boundary approaches. Along the Gulf Coast, the risk of rips also increases into the weekend with the frontal approach. && .PRELIMINARY POINT TEMPS/POPS... Miami 75 88 75 88 / 0 30 10 30 West Kendall 72 91 73 91 / 0 30 10 20 Opa-Locka 74 90 74 90 / 10 40 10 30 Homestead 74 88 74 89 / 0 20 10 20 Fort Lauderdale 74 88 75 87 / 10 40 10 30 N Ft Lauderdale 74 88 74 87 / 10 50 20 30 Pembroke Pines 74 90 74 90 / 10 40 10 30 West Palm Beach 72 88 73 88 / 20 70 20 40 Boca Raton 73 88 73 88 / 10 60 20 40 Naples 75 89 75 89 / 10 20 10 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168. AM...None. GM...None. && SHORT TERM...ATV LONG TERM....Simmons AVIATION...ATV
Hazardous Weather Outlook National Weather Service Miami FL 416 PM EDT Thu Apr 27 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 282030- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 416 PM EDT Thu Apr 27 2023 ...A Few Severe Thunderstorms Possible Today... ...Localized Flooding Possible Over East Coast.. ...High Risk For Rip Currents in Coastal Palm Beach County... This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South Florida, Gulf of Mexico and Lake Okeechobee. .DAY ONE...Tonight. Thunderstorms: Isolated to scattered thunderstorms will be possible today across South Florida. The strongest storms could contain gusty winds, small hail, frequent lightning, and funnel clouds. Wind: Severe wind gusts up to 50 mph are possible within the strongest storms that develop today. Hail: Hail up to golf ball size could be possible with the strongest severe thunderstorms that develop today. Tornado: Funnel clouds or a brief tornado will be possible in association with thunderstorm activity today, mainly over Palm Beach County. Rip Currents: A high risk for rip currents exists along coastal Palm Beach County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms will be possible through the remainder of the week and into the weekend. A few storms may become strong to marginally severe in nature. However, coverage and intensity will diminish compared to prior days. The strongest storms could contain heavy downpours, hail, and gusty winds. Flooding from excessive rainfall will also be a concern through the week for metropolitan locations. A cold front will approach South Florida Sunday. Strong to severe thunderstorms may precede this system, and cautionary marine conditions are possible, especially along the Gulf Coast. A high risk for rip currents will continue over Palm Beach County, and may extend further down the Atlantic coast. An approaching front mid-weekend may increase the rip current risk along the west coast as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Miami FL
645 PM EDT Thu Apr 27 2023
FLZ063-272300-
Glades FL-
645 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northeastern Glades
County through 700 PM EDT...
At 644 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Brighton Seminole Reservation, or 7 miles
southwest of Buckhead Ridge, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckhead Ridge, Brighton Seminole Reservation and Indian Prairie
Canal Mouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
&&
LAT...LON 2720 8094 2719 8091 2718 8091 2717 8090
2717 8088 2714 8087 2720 8083 2718 8080
2713 8079 2706 8085 2704 8086 2698 8092
2697 8095 2705 8111 2721 8105 2721 8094
TIME...MOT...LOC 2244Z 212DEG 23KT 2707 8098
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CulverThe Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
Report of estimated 1.25 inch hail in Buckhead Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096404.